I am coming out of a rough weekend. I had a right-sided lumbar epidural at levels L3-4 and L4-5 on Friday afternoon. By Friday evening, my whole right leg from the waist down was filled with shooting pains (after the numbing part of the injections wore off). It felt like my leg was glowing. I took and extra 50 mg. of Lyrica, and extra Vicodin 5/500, 5 mg. of Ambien, and was still only able to sleep 3 or 4 broken hours.
On Saturay, the pain calmed down quite a bit, though I had a weird combination of fatigue and being wired from the steroids which kicked up my tremors. I also had loose stools, upset stomach, chills, and bright-hot facial flushing. I took a nap in the late afternoon, unable to go on.
I managed maybe 4 hours of sleep on Saturday night.
Sunday, the tremors, exhaustion, and flushing face kept me from getting done much that needed to be done. The pain in my low back, buttock, and down my leg into my foot returned somewhat. I understand that the pain sometimes gets worse before it gets better, so I'm not giving up hope.
My question is, I guess, do other people have similar reactions to cortisone? I know that with MS, you sometimes have IV steroids as treatment, and wonder how that goes. I'm undx'd, so haven't had experience of that sort.
I had about 6 hours of sleep last night, so things are looking up! :o)
An interesting note; I have been having MS "hug" type symptoms for nearly two weeks, now, and it seems to have lightened up quite a bit since the epidural. Can enough cortisone (Celestone-Soluspan, I think) get into the system from an epidural to help treat other pain and/or MS issues?
Tomorrow is my 46th birthday and I'll be going out to dinner with my best friend. If my face is flushed, do I wear red so it looks like the color is coming from my shirt, or do I wear something cooling like blue to counteract it? LOL!!!!!!
I'm so sorry you're going through this and hope that things improve pronto. I'm thinking that others might be stumped for a response because the amount of cortisone injected varies with each person and each disorder. For instance, I've had a couple dozen injections in my feet with no reaction at all, but I'm sure the amount was minute compared to what you've undergone.
But a question: Did they tell you to expect this kind of reaction? And did they tell you what to do about it?
Hey Sweetie, I am sorry this epidural didn't go to well for ya. I have never had any problems with the cortisone shots like that before. If this doesn't clear up soon, I would be calling the Dr that did the shot. I usually started feeling relief from the shots within a few days but love the lidocaine shots, its sometimes nice to be numb but always hate it when it wears off. Hang in there Sweetie, ok?
I just woke up from a two hour nap (already) and now have my vertigo and ataxia for company. My hands don't exactly want to work right, either (especially right, tremors).
Dag nab it all!
I think he injected 1 ml of Celestone at each level, as well as the Marcaine or whaterver 'caine he used. Yeah, Ada, love the Lidocaine or whichever one they use; I can get up to 5 hours of relief from that.
ess, this is similar to what I experienced after my last epidural by this doctor, though the stomach upset is new. Last time my dizziness got so bad that I actually fell; going to be very careful.
I saw a neurosurgeon that this guy, Dr. H., referred me to. Dr. O. did a diagnostic epidural and I had relief for 7 or 8 weeks. Unfortunately, Dr. O. doesn't do treatment epidurals. He also only does minimally invasive procedures on discs, and apparently mine is a little too complicated for that.
I took Dr. O's procedure report to Dr. H. and bravely asked him if he could duplicate Dr. O's injections. I could tell his pride was hurt at first, but he recovered when I let him know that I trusted him and believed in his skill and delicate touch with the needle.
Also, he was the doc who was great enough to look at my spinal X-ray and confirm that the patchy area on my thoracic spine is definitely more than artifact, and that it is clearly visible on two views. This was during my consult for low back pain.
Anyway, I'm hanging in there, thanks for your support. :o)
And thanks for your early birthday wishes! I'll have to go in and change my age on my My MedHelp page tomorrow!
I have to tell ya this, MedHelp automatically ups our age. :( I wanted to go back in a put 25 in there but I am getting too old to pretend like I am 25, even though that was one of my best years of my life!!!
I am going to ask about the Marcaine, I'm with you, any caine injection no matter how costly is worth it. I have gotten into a routine, I drive over an hour to see the Dr's, so by the time I get there, my hip is giving me hell, its a nice hard knotty ball, so I get a lidocaine/cortisone injection to be numb for the otherwise agonizing ride home. I asked my old pcp about giving myself injections and he laughed and said I would be injecting myself everywhere. To be honest, I probably would be :)
I wish Dr O. would reconsider giving you the shots, might have to boost his ego up and beg him to do the next one. I'm sorry Kathy, that this one did not work as good as the last one. But hopefully it will kick in and get the job done.
I had to laugh, I have to go downstairs soon and give myself 5 allergy shots; and even with that, the thought of adding a few 'caine shots here and there sounds pretty good!
Have you tried Lidoderm patches? They don't work like shots, but put some lidocaine through your skin. I had a wonderful doctor years ago that gave me free samples, and they helped with some nerve pain.
Dr. O. is rather old; I don't know if he would be comfortable with giving shots on a regular basis. As it was, he had several people in the O.R. with him, including an anesthesiologist. He also is about an hour drive away, and my hip and lower back just aren't up to the drive. Oh, and I'd have to have a driver after a shot. Sigh, it was nice to have lasting relief, though.
It's still possible this will kick in and do the job. I'm trying to keep a positive outlook, as well as my balance, lol!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.